I listened this afternoon to Carrie Grant presenting the Radio 4 Appeal on behalf of the charity National Association for Colitis & Crohn's Disease. See http://www.bbc.co.uk/programmes/b00sf7hj As a sufferer herself, Ms Grant has personal experience of inflammatory bowel diseases which can have a devastating impact on education, work, social and family life. And it is good that there is a charity - The National Association for Colitis and Crohn's Disease (NACC) - that helps people suffering from these illnesses. Ms Grant explained that part of what the charity does is give monetary grants to people who need them, for example, a grant to buy a washing machine to make the work of constantly having to wash soiled bedding less of a chore. She said that another grant was for 'Adam', for new clothes. She explained that Adam had become a lonely, isolated teenager because he had gained such a lot of weight as a result of taking the medication for his illness and that he had needed new clothes because the weight gain made his old clothes too small for him. Well that's a good practical way to help Adam and his mother, and a good way to use money donated to the charity.
But I have another suggestion to make. - It would be great if the NACC would inform sufferers and their families about how the weight gain can be avoided or minimised in the first place. - This is easy. Explain to people that the drugs that cause weight gain do so because they cause sodium retention/fluid retention and that this fluid retention/weight gain/water weight can be avoided or reduced by avoiding salt and salty food. - Even now it is not too late for Adam to reduce the excess weight he has gained. If, from now on, he reduces his intake of salt and salty food he will lose some of the excess weight easily, safely and fast.
I read on this page that one of the drug types used for Crohn's Disease is Corticosteroids and that "Steroids have an anti-inflammatory effect and can treat symptoms quickly. There are varying types, and so can target specific affected areas of the gut. A high dose is often required initially to reduce inflammation rapidly, which can be an issue as side-effects are often dose related. It is common for patients on steroids to gain weight quickly and teenagers can suffer acne breakouts as a result of such treatment. Long term usage can also result in poor growth development in children."
As well as reducing the problem of sudden weight gain on steroids, my advice about avoiding salt/sodium and salty food would also reduce or avoid the acne that teenagers aften suffer as a result of the steroid medication.
Having experienced massive weight gain and acne myself as a consequence of taking prescribed steroids I would like to help people like Adam, and other people who take prescribed steroids, to avoid unnecessary suffering. I have written a webpage with the necessary information and advice. I hope you will visit it.
Read my Mensa article on Obesity and the Salt Connection.
The site does not sell anything and has no banners or sponsors or adverts - just helpful information.